More MS news articles for Sep 2001

Tizanidine Improves Spastic Hypertonia After Brain Injury

http://www.medscape.com/reuters/prof/2001/09/09.21/20010920clin002.html

WESTPORT, CT (Reuters Health) Sept 20 - Tizanidine, a centrally acting alpha-2 agonist similar to clonidine, effectively decreases the spastic hypertonia associated with acquired brain injury, according to a report in the September Archives of Physical Medicine and Rehabilitation.

The pharmaceutical management of spastic hypertonia after central nervous system injury has been limited to a handful of drugs, the authors explain, none of them uniformly effective.

Dr. Jay Meythaler and colleagues from University of Alabama School of Medicine in Birmingham used a crossover design to test the effectiveness of tizanidine in 17 patients (nine post-stroke and eight post-traumatic brain injury) with severe, spastic hypertonia that interfered with their activities of daily living.

After 4 weeks of treatment with placebo or tizanidine, lower extremity Ashworth scores (a measure of tone) and spasm scores fell significantly (p < 0.0001 and p = 0.0464, respectively), the authors report, and tizanidine treatment brought significantly greater improvements in motor tone than did placebo (p = 0.0006).

In the upper extremities, only the Ashworth scores decreased significantly, the report indicates, again with significantly greater improvements in the tizanidine treatment phase (p = 0.0007).

Motor strength increased with both treatments, the researchers note, with no notable difference between tizanidine and placebo.

Somnolence occurred commonly (in seven patients) with tizanidine treatment, the results indicate. The side effect diminished with decreases in the tizanidine dose, but improvements in tone and spasm frequency declined along with the decrease in dosage.

"Tizanidine is another drug that physicians should consider to treat the spastic hypertonia that results from acquired brain injury," Dr. Meythaler told Reuters Health. "Whether patients who were more mildly affected would be good candidates is not clear, but it is likely they would be."

"Physicians should be aware of the main side effect that may interfere with function, drowsiness," Dr. Meythaler added. "This occurred in 42% of the patients."

Arch Phys Med Rehabil 2001;82:1155-1163.
 

Copyright © 2001 Reuters Ltd